Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 55, NWS Tallahassee, FL

May 10, 2024Calhoun County, Liberty County, Florida

NWS Tallahassee, FL issued this tornado warning at May 10, 2024, 5:30 AM CDT for Calhoun County, Liberty County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 5:30 AM CDT (10:30 UTC)
Expired
May 10, 2024, 6:00 AM CDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Calhoun County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 70 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:45 AM CDTTSTM WND DMGOrange, FLNumerous trees and power lines down across Liberty county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:03 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

310 
WFUS52 KTAE 101030
TORTAE
FLC013-077-101100-
/O.NEW.KTAE.TO.W.0055.240510T1030Z-240510T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
630 AM EDT Fri May 10 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  South central Calhoun County in the Panhandle of Florida...
  Southern Liberty County in Big Bend Florida...

* Until 700 AM EDT/600 AM CDT/.

* At 630 AM EDT/530 AM CDT/, a severe thunderstorm capable of
  producing a tornado was located 9 miles southwest of Blountstown,
  moving southeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Calhoun County in the Panhandle of Florida and
  southern Liberty Counties in Big Bend Florida, including the
  following locations... East Camp, Abe Springs, Sharpstown, Vilas,
  Jensen Place, Central City, Orange, Red Hill, Owens Bridge, and
  Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3028 8523 3040 8515 3017 8468 3002 8485
TIME...MOT...LOC 1030Z 302DEG 51KT 3031 8514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

58-REESE
2 follow-up statements
700 
WWUS52 KTAE 101040
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
640 AM EDT Fri May 10 2024

FLC013-101049-
/O.CAN.KTAE.TO.W.0055.000000T0000Z-240510T1100Z/
Calhoun FL-
640 AM EDT Fri May 10 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL CALHOUN COUNTY IN THE
PANHANDLE OF FLORIDA IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
Big Bend Florida.

&&

LAT...LON 3022 8508 3031 8497 3017 8468 3002 8485
TIME...MOT...LOC 1039Z 302DEG 51KT 3024 8500 

$$

FLC077-101100-
/O.CON.KTAE.TO.W.0055.000000T0000Z-240510T1100Z/
Liberty FL-
640 AM EDT Fri May 10 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR SOUTHERN
LIBERTY COUNTY...

At 639 AM EDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northeast of Stonemill Creek, or 13 miles south
of Blountstown, moving southeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Orange, East Camp, Wilma, Lewis, Vilas, Jensen Place, Nixon Garden,
Twin Pole, Central City, Red Hill, and Owens Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3022 8508 3031 8497 3017 8468 3002 8485
TIME...MOT...LOC 1039Z 302DEG 51KT 3024 8500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

58-REESE
131 
WWUS52 KTAE 101050
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
650 AM EDT Fri May 10 2024

FLC077-101100-
/O.EXP.KTAE.TO.W.0055.000000T0000Z-240510T1100Z/
Liberty FL-
650 AM EDT Fri May 10 2024

...THE TORNADO WARNING FOR SOUTHERN LIBERTY COUNTY WILL EXPIRE AT 700
AM EDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
Big Bend Florida.

&&

LAT...LON 3022 8508 3031 8497 3017 8468 3002 8485
TIME...MOT...LOC 1050Z 302DEG 51KT 3017 8487 

$$

58-REESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 10, 2:57 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 10, 2:57 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
357 AM EDT Fri May 10 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE REST OF THE
MORNING ACROSS THE REGION...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 353 AM EDT Fri May 10 2024

Watching two areas of convection at the moment, one across central
Alabama and one further west into central/southern Mississippi and
will gradually enter western Alabama. Outflow from earlier storms
runs north of Apalachicola northwest into central Alabama. Dewpoints
east of this boundary in the low to mid 60s and dewpoints west
are in the mid 70s. MLCAPE in the area runs from 1000-2000 J/kg
with higher readings further west. Some inhibition east of the
outflow and much less further west. The outflow boundary is
expected to slowly move back north and east overnight as a mid
level disturbance approaches and southerly winds become more
dominant ahead of this feature.

Assessing the latest CAMs, convection over central Alabama will
drift southeast and into our northern counties before 1AM. Some
questions on how far south this convection can go into our area
before significantly weakening as the atmosphere east of the
outflow boundary is more stable. Additional convection may fire
into the panhandle in that same timeframe while convection in
southern Mississippi/western Alabama races towards the area
towards 5AM. These two areas congeal through the night while
convection in Texas races along the Gulf coast towards the area in
the morning hours.

The enhanced risk from SPC remains overnight with destructive winds
70-80+ mph along with tornadoes and large hail. Residents are urged
to have several ways to receive warnings, and make sure these
devices and means are charged and the volume is up loud as much
of this will be occurring at night. These systems have the
potential to produce widespread damage along its track.

Appears the MCS will push through the area in the morning hours,
trends continue to show residual showers and storms develop into the
afternoon hours. Flooding may become an issue depending on how the
MCS evolves and moves across the area and convection that develops
behind the it. Keep pops going further west into the afternoon hours
and may have to expand if convection does develop further west into
the panhandle.

Pops will be winding down Friday night as a cold front moves
through. Highs will be in the 80s today and lows tonight will fall
in the low 60s. Dewpoints fall into the mid 50s behind the front so
it will feel like a crisp morning into Saturday morning.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 353 AM EDT Fri May 10 2024

Being post-frontal will lead to relatively cooler temps and a
decrease in moisture as northerly flow prevails throughout the short
term. Although surface winds will be southerly near the coast during
the afternoon hours due to the sea breeze, high pressure will lead
to large-scale subsidence. Limiting development to fair weather Cu
or developing towers that fizzle away. Overall, a nice weekend is on
tap.

Expect daytime highs generally in the 80s with overnight lows
generally in the upper 50s to low 60s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 353 AM EDT Fri May 10 2024

Next week a parade of shortwaves looks to move across the north Gulf
states with several rounds of weather possible. Given upper-level
support and good instability and decent low-level shear there's a
fair chance for multiple rounds of severe weather. Given the
mesoscale nature of these disturbances it's far too early to get
into specifics, however, once we get into Tuesday and beyond we're
looking at an active period.

Expect daytime highs initially in the upper 70s to mid 80s on Monday
to climb back up into the upper 80s to low 90s by Thursday.
Similarly, expect overnight lows initially in the low to mid 60s
initially climb into the upper 60s to lower 70s by Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 353 AM EDT Fri May 10 2024

Clusters of storms are currently moving through southwest Georgia
with a more intense line moving into southern Alabama. This area
will move eastward and pose a damaging wind threat, along with
some hail and isolated tornadoes. Kept the timing of TSRA and
strong wind gusts as is from the previous TAFs and will amend as
needed. Cigs will lower to MVFR/IFR overnight with vsby
restrictions primarily underneath heavier convection. All and all,
poor flying conditions through the afternoon hours until the
convection passes to the east.

&&

.MARINE...
Issued at 353 AM EDT Fri May 10 2024

A cold front will slowly approach from the northwest today, preceded
by strong to severe thunderstorms over the waters. Cautionary
conditions could be possible throughout today into tomorrow morning.
The front will limp across the waters on tonight. It will be
followed by moderate to occasionally fresh northerly breezes on
Saturday morning. Surface high pressure over the southern Plains on
Saturday will move across the Southeast States on Sunday, causing
winds to clock around. High pressure will move east into the
Atlantic on Monday, brining a return to southerly flow.

&&

.FIRE WEATHER...
Issued at 353 AM EDT Fri May 10 2024

Through early this afternoon, thunderstorms are expected to increase
in coverage and intensity as a complex of storms moves through the
region. Severe storms including destructive winds, hail, and
isolated tornadoes will all be possible. By late afternoon or early
evening, the rain will move east of the Florida Big Bend with drying
conditions into the weekend. The weather pattern will remain
unsettled into next week with several rounds of wetting rains and
possible severe weather.

&&

.HYDROLOGY...
Issued at 353 AM EDT Fri May 10 2024

A marginal risk of excessive rainfall is place today for most of the
area as a frontal system looks to push through the region. The
primary risk here being torrential downpours or training within any
thunderstorm(s) leading to a localized flash flooding risk.
Otherwise, area rivers are expected to remain below flood stage. In
the extended period the WPC is forecasting 3-5 inches by midweek
next week. This could introduce some riverine concerns, however,
it's too far out to say with any degree of confidence.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  63  84  62 /  90  10   0   0
Panama City   84  65  83  65 /  80   0   0   0
Dothan        82  60  81  60 /  80   0   0   0
Albany        82  59  81  58 /  70   0   0   0
Valdosta      82  62  82  60 /  90  10   0   0
Cross City    87  65  86  60 /  60  30   0   0
Apalachicola  83  67  82  66 /  70  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...Oliver

In the hours before

Local storm report, May 10, 4:17 AM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
517 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     Hail             3 W Harmony Church Rd/H 31.23N 84.79W
05/10/2024  E2.50 Inch       Miller             GA   Public

            Report of 2.5 inch hail West Sheffield and
            Highway 27.

&&
Local storm report, May 10, 4:18 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
518 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     Tstm Wnd Dmg     1 NE Ariton             31.61N 85.70W
05/10/2024                   Dale               AL   911 Call Center

            Report of a tree down on County Rd 72 just
            outside of Ariton.

&&

KR
Local storm report, May 10, 4:45 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
545 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     Tstm Wnd Gst     1 N De Funiak Springs   30.74N 86.12W
05/10/2024  M54 MPH          Walton             FL   Mesonet

            Walton High School Mesonet.

&&

KR
Local storm report, May 10, 4:49 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
549 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     Tstm Wnd Gst     2 WNW Miramar Beach     30.39N 86.39W
05/10/2024  E53 MPH          Walton             FL   Mesonet

            Ambient Weather Station reported a 53 mph
            thunderstorm wind gust.

&&

KR
Local storm report, May 10, 4:53 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
553 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tstm Wnd Dmg     1 W Cuthbert            31.77N 84.81W
05/10/2024                   Randolph           GA   Dept of Highways

            Tree limbs down blocking the road on SR 50
            before Girard Street.

&&
Local storm report, May 10, 5:12 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
612 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     Tstm Wnd Gst     5 NE West Bay           30.35N 85.80W
05/10/2024  M64 MPH          Bay                FL   ASOS

            ASOS station KECP Panama City.

&&

KR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:02 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Holmes, Jackson, Walton, Washington88 min
May 10, 4:06 AM CDTSpecial Marine WarningTAE114 min
May 10, 4:25 AM CDTTornado WarningTAEWalton, Washington35 min
May 10, 4:41 AM CDTTornado WarningTAEBay, Walton, Washington34 min
May 10, 5:13 AM CDTTornado WarningTAEGadsden47 min
May 10, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 6 more84 min
May 10, 5:39 AM CDTTornado Warning Tornado observedTAEGadsden, Leon51 min
May 10, 5:44 AM CDTTornado WarningTAEGadsden, Leon, Liberty, Wakulla31 min
May 10, 5:45 AM CDTSpecial Marine WarningTAE2 hr
May 10, 5:49 AM CDTTornado WarningTAEFranklin, Gulf26 min
May 10, 5:50 AM CDTTornado Warning Tornado observedTAELeon, Wakulla40 min
May 10, 6:16 AM CDTTornado WarningTAEJefferson, Lafayette, Madison, Taylor59 min
May 10, 6:30 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor90 min
May 10, 6:41 AM CDTTornado WarningTAELafayette, Taylor28 min
May 10, 7:24 AM CDTSpecial Weather StatementTAEWalton51 min
May 10, 8:58 AM CDTSpecial Weather StatementTAEBay32 min
May 10, 9:04 AM CDTSpecial Marine WarningTAE3 hr
May 10, 10:11 AM CDTSpecial Weather StatementTAEWakulla49 min
May 10, 10:41 AM CDTSevere Thunderstorm WarningTAEFranklin, Wakulla19 min
May 10, 11:16 AM CDTSpecial Weather StatementTAEWakulla14 min
May 10, 11:57 AM CDTSpecial Marine WarningTAE2 hr
May 10, 1:55 PM CDTSpecial Marine WarningTAE2 hr
May 10, 2:01 PM CDTSpecial Weather StatementTAECalhoun, Liberty29 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.